Should I take sumatriptan for every single Migraine attack?
I have migraine attacks 2 times a year. Each time last for 10-14 days sometimes with 2 attacks in one day with very severe pain. No aura.
Should I take imigran (sumatriptan) for every single attack? More than 14 pills in two weeks. Can I take Excedrin Migraine at the same time?
Thank you for your answer,
The only person who can fully and safely answer this is your own doctor who knows every medication you take, including supplements, and your full medical history. However, we’re happy to give you some information that you can discuss with your doctor.
It’s a bit unclear if each of your episodes is a single Migraine that lasts 10 to 14 days, or if you have a different Migraine every day for that period of time. In any case, there are a couple of potential issues here:
- Is the sumatriptan (Imigran) working well for you? When triptan medications such as sumatriptan work well, they usually totally abort a Migraine attack. From your question, it’s unclear to us if that’s happening. It’s possible that a different triptan medication would work better for you; perhaps one with a longer half-life. Both naratriptan and frovatriptan have much longer half-lives than sumatriptan. You can find more information on all seven of the triptans in our article, Migraine Abortive Treatments: The Forms of Triptans.
- Treating your Migraine attacks without creating Medication Overuse Headache. One of the biggest problems people with Migraine can encounter is when the very medications we use to treat the Migraine attacks cause a different problem, Medication Overuse Headache (MOH). MOH can occur when we use acute medications such as sumatriptan and Excedrin Migraine too frequently. It’s usually recommended that Migraine patients use acute medications no more than two or three days a week to avoid MOH. Taking sumatriptan for every Migraine attack for 10 to 14 days, could lead to a medication overuse situation for you. For more information on MOH and how to avoid it, please see How to Avoid Overusing Migraine and Headache Medications.
Losing nearly two weeks at a time to Migraine attacks is obviously not a good situation. We suggest making an appointment to talk with your doctor. Perhaps switching to a different triptan would help. Perhaps, even though this happens only a couple of times a year, you and your doctor could discuss preventive treatment.
Good luck, and thanks for your question,
Dave Watson and Teri Robert
Ask the Clinician is available to answer questions about Migraine and other headache disorders, including behavioral interventions and other non-pharmacological treatment options. If you have a question, there’s a good chance someone else is wondering the same thing. The answer to your question will benefit everyone.
Ask your question here!